Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 90, NWS Aberdeen, SD

July 21, 2000Jones County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 21, 2000, 12:30 PM CDT for Jones County, South Dakota. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 21, 2000, 12:30 PM CDT (17:30 UTC)
Expired
Jul 21, 2000, 1:00 PM CDT
In force
30 min
Issued by
NWS Aberdeen, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jones County, SD

What was reported inside it

TimeReportWhereRemark
Jul 21, 12:31 PM CDTHail 0.75Murdo, SD
Jul 21, 12:31 PM CDTThunderstorm Wind 50 EMurdo, SD
Jul 21, 12:40 PM CDTHail 1.25Okaton, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 5.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2000-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2000-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

332 
WUUS53 KABR 211731
SVRABR
SDC075-211800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1130 AM MDT FRI JUL 21 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL NOON MDT

* AT 1130 AM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 
MILES NORTHWEST OF WESTOVER...OR ABOUT 7 MILES SOUTH OF 
MURDO...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTOVER AROUND 1240 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
&&
LAT...LON 4390 10070 4379 10090 4370 10073 4378 10059

PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 10:15 AM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 21, 10:15 AM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
1015 AM CDT FRI JUL 21 2000

LARGE SWATH OF SHOWERS EXTENDED FROM THE SOUTHEASTERN CWA AROUND ATY
TO THE NORTH CENTRAL CWA BETWEEN ABR AND MBG. 88D/S FROM KBIS AND
KABR INDICATING SHOWERS LIKELY TO CONTINUE OVER THIS REGION INTO THE
AFTERNOON. 12Z ETA TIME SECTIONS SHOW AN ABUNDANCE OF MID LEVEL
MOISTURE ACROSS THE REGION...SO EXPECT MOSTLY CLOUDY TO CLOUDY SKIES
TO CONTINUE. THIS...ALONG WITH THE SHOWERS...WILL HELP TO KEEP
TEMPERATURES DOWN...SO LOWERED THEM ANYWHERE FROM ONE TO TWO
CATEGORIES. ETA SHOWING DECENT LIFT IN THE SOUTHWESTERN CWA THIS
AFTERNOON BETWEEN SURFACE SYSTEMS AND AHEAD OF AN INCOMING
SHORTWAVE...SO HAVE ADDED THE MENTION OF A CHANCE FOR THUNDERSTORMS
THERE. WINDS LOOK TO REMAIN LIGHT IN THE EAST UNDER THE SURFACE
HIGH...AND HAVE ALREADY COME AROUND TO THE SOUTHEAST IN THE WESTERN
CWA...SO ADJUSTED ZONES ACCORDINGLY.

.ABR...NONE.

PARKIN

N

In the hours before

Special weather statement, Jul 21, 11:00 AM CDT, 1 hour 30 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE  ABERDEEN SD
1100 AM CDT FRI JUL 21 2000

.A WEAK STATIONARY FRONTAL BOUNDARY WILL PERSIST FROM NORTHWESTERN
SOUTH DAKOTA THROUGH SOUTH CENTRAL SOUTH DAKOTA. SOUTHEASTERLY WINDS
AROUND THE EDGE OF A SURFACE HIGH OVER THE EASTERN DAKOTAS WILL
BRING INCREASED AMOUNTS OF LOW LEVEL MOISTURE INTO THE
REGION...ALLOWING FOR SCATTERED SHOWERS TO OCCUR ACROSS PORTIONS OF
THE STATE. AN UPPER LEVEL SHORTWAVE WILL SLIDE ACROSS THE
SOUTHWESTERN PART OF SOUTH DAKOTA...ALLOWING A FEW THUNDERSTORMS TO
DEVELOP ALONG THE FRONT.

SDZ015-016-033>037-045-048-051-221600-
BUFFALO-DEWEY-HAND-HUGHES-HYDE-JONES-LYMAN-POTTER-STANLEY-SULLY-
INCLUDING THE CITIES OF FT PIERRE...FT THOMPSON...GETTYSBURG...
HIGHMORE...MILLER...MURDO...ONIDA...PIERRE...PRESHO...TIMBER LAKE

SCATTERED SHOWERS...AND A FEW THUNDERSTORMS...ARE POSSIBLE THIS
AFTERNOON. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003>011-017>023-MNZ039-046-221600-
BIG STONE MN-BROWN-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-EDMUNDS-
FAULK-GRANT-HAMLIN-MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE MN-
WALWORTH-
INCLUDING THE CITIES OF ABERDEEN...BRITTON...CASTLEWOOD...CLARK...
CLEAR LAKE...EUREKA...FAULKTON...MCINTOSH...MILBANK...MOBRIDGE...
MOUND CITY...ORTONVILLE...REDFIELD...ROSCOE...SISSETON...WATERTOWN...
WEBSTER...WHEATON

SCATTERED SHOWERS WILL BE FOUND ACROSS THE REGION TODAY. NO
THUNDERSTORMS ARE EXPECTED.

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

PARKIN

N

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:19 PM CDTSevere Thunderstorm WarningABRJones56 min
Jul 21, 5:58 PM CDTSevere Thunderstorm WarningABRLyman47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.